Cyanide Poisoning

Cyanide is a potentially lethal poison and works by making the body unable to use oxygen. Unless treated in time, it can cause death [1] of its victims.

Cyanide poisoning Causes

The condition arises due to exposure to any of the compounds which manufacture cyanide ions (CN-) on being dissolved in water, such as:

  • Hydrogen cyanide gas
  • Sodium cyanide (crystalline solid)
  • Potassium cyanide (crystalline solid)

Frequent Sources of Cyanide toxicity

These include:

  • Industrial exposure, involving professions like jewelry manufacturing, electroplating and mining
  • Smoke inhalation,[2]during fire hazards
  • Suicidal ingestion, during deliberate or depressive acts

Fruits as a Source

Bitter almonds [3]contain cyanide as a natural ingredient (4-9 mg hydrogen cyanide per almond). Cyanide is also contained in small amounts in apple seeds and seeds of other fruits, such as apricots, peach and mango. One has to practically consume massive amounts of seeds of such fruits to suffer from poisoning.

Cyanide poisoning – Mechanism of Action

Know about the mechanism of cyanide action on human and animal body.

Cyanide poisoning through Respiration and Skin Contact

Maximum harm can occur when cyanide gas enters the system through breath in a poorly ventilated space. Burns[4] may occur due to skin contact with cyanide salts and cyanide can enter the body through absorption. Low doses of the substance can be converted by the body into thiocyanate, which is less harmful and goes out of the system through urine. Small amounts of cyanide can also combine with another element and create Vitamin B12, required for the upkeep of red blood cells and nerves. But the body is unable to handle large doses of cyanide too rapidly. As a reaction, the cellular absorption of oxygen is prevented and complications begin to arise almost immediately. The effects of high cyanide doses on the body take very less time to show up and can arise within a few seconds to minutes.

The central nervous system, the heart and the respiratory system are the most susceptible to cyanide toxicity.

Effects on the Electron Transport Chain

Cyanide interferes with the natural ability of the body to utilize environmental oxygen, and virtually has an impact on all the body tissues. The cyanide ions inhibit Cytochrome c oxidase, an enzyme present in the mitochondria, and stops oxygen absorption by the cells. Hence, cyanide poisoning is referred to as a type of histotoxic hypoxia or histoxic hypoxia. Cyanide toxicity mostly affects the tissues of organs with the highest need for oxygen, such as the brain and heart. Many of the cyanides are extremely poisonous in nature. Cyanide binds to the iron inside this protein and prevents electron transportation to oxygen from cytochrome c oxidase. Consequently, the cell is no longer able to aerobically produce ATP for energy. There is a disruption of the electron transport chain.

Cyanide poisoning Risk Factors

These include:

  • Industrial professions, which require handling cyanide or include the risk of exposure to the substance
  • Clinically depressed people, with suicidal tendencies
  • Firefighting, due to inhalation of Hydrogen cyanide which is the most poisonous product of combustion
  • Smoke inhalation, due to increased usage of synthetic polymers in furnishings and building polymers

Cyanide poisoning – Signs and Symptoms

The signs of cyanide poisoning may vary, depending on the level of the chemical in the body. Some of the common problems include:

  • Headache
  • Vomiting
  • Extreme nausea
  • Delusions
  • Disorientation
  • Loss of consciousness
  • Total cardiac arrest

Cyanide is said to smell like bitter almond. Inhalation of the substance results in apnea, seizures, cardiac arrest and even death within a few minutes. However, the intensity of the complications actually depends on the amount of cyanide that a person is exposed to. If exposed to lower doses, patients are likely to suffer from the following problems at the onset:

  • Headaches
  • General fatigue
  • Confusion
  • Vertigo
  • Apparent difficulties in respiration

It is noteworthy that the amount of oxygen intake is generally adequate or even higher-than-normal at the initial stages of unconsciousness. However, patients usually progress to a deep coma and suffer from pulmonary edema followed by cardiac arrest. There can also be bluish discoloration of the skin due to cyanide-hemoglobin complexes.

Even as low a dose as 1.5mg per kg body weight can be life-threatening for human beings.

Cyanide poisoning Testing and Detection

Diagnostic tests for cases of this condition can involve the following:

  • Arterial and venous blood gases
  • Blood lactate level
  • Evaluation of metabolic acidosis
  • Methemoglobin level
  • Carboxyhemoglobin level
  • Red blood cell and plasma cyanide concentration
  • Magnetic Resonance Imaging (MRI)
  • Electrocardiography

Differential Diagnosis

This involves isolating its symptoms from those of other health problems like:

  • Carbon monoxide toxicity
  • Nonsteroidal anti-inflammatory agent toxicity
  • Azide toxicity
  • Iron toxicity
  • Isoniazid toxicity
  • Hydrogen sulfide toxicity
  • Strychnine toxicity
  • Methanol toxicity
  • Acute coronary syndrome
  • Apnea
  • Angina pectoris
  • Anaphylaxis
  • Myocardial infarction
  • Gastroenteritis
  • Tachycardia
  • Hemlock poisoning
  • Headache
  • Ischemic stroke
  • Cardiogenic shock
  • Pulmonary embolism
  • Meningitis and encephalitis
  • Anxiety
  • Herpes Simplex Encephalitis
  • Encephalitis
  • Lactic Acidosis
  • Metabolic Acidosis
  • Methemoglobinemia
  • Sedation
  • Smoke Inhalation
  • Mesenteric Ischemia Imaging

Until the absence of cyanide poisoning is established, supportive care (such as oxygen administration) must be given to patients.

Cyanide poisoning Treatment

At the first signs of cyanide poisoning, patients should be immediately evacuated to fresh airy surroundings. Oxygen therapy and decontamination should be used as follow-up measures.

In case of marked lactic acidosis, which suggests acute cyanide toxicity, sodium bicarbonate should be administered. Physicians should not wait for laboratory confirmation and antidotal therapy on the basis of clinical criteria if they consider the presence of cyanide poisoning. Antidotal therapy involves administration of Hydroxocobalamin or the use of a Cyanide Antidote Kit [5]on suspicion of cyanide toxicity.

Hydroxocobalamin as Remedy

Hydroxocobalamin has been approved by the FDA for curing suspected or reported cases of cyanide toxicity. It is used in Europe on a routine basis for the treatment of this condition. Hydroxocobalamin enters the system to combine with cyanide to create Cyanocobalamin (Vitamin B-12) which is cleared renally.

Antidote Kit for Cure

The Cyanide Antidote Kit comprise of sodium nitrite, amyl nitrite pearls and sodium thiosulfate. The first two components induce methemoglobin in RBCs, which combines with cyanide to release an enzyme known as Cytochrome oxidase. Inhalation of crushed amyl nitrite pearls is used as a temporary curative measure prior to the administration of sodium nitrite through IV. Sodium thiosulfate increases the conversion of cyanide to Thiocyanate, which is cleared renally. Thiosulfate is usually used with sodium nitrite for accelerated antidote action as it has a more or less delayed effect.

If transported to hospital in time, cyanide toxicity victims can be treated successfully.

Cyanide poisoning Prognosis

Cyanide toxicity can cause death of victims within a few seconds to a few minutes, following:

  • Skin absorption
  • Intravenous injection
  • Inhalation ingestion of soluble salts

Aggressive therapy on a rapid basis, comprising of antidote administration and supportive care, can manage to save life.

Cyanide poisoning Complications

Death is the main complication. Even survivors stand at a risk of suffering dysfunction of the central nervous system (CNS), such as Anoxic encephalopathy. Other reported problems include delayed and acute neurologic manifestations such as:

  • Neuropsychiatric sequelae
  • Parkinson-like syndrome
  • Other movement disorders

In survivors, long term effects of this toxicity can include brain, heart and nerve damage.

Cyanide poisoning ICD-9 Code

The ICD9 Code for this condition is 989.0. The chemical formula for cyanide is CN-.

Cyanide has recently been in the news, following the death of Autumn Marie Klein, an eminent doctor of Pittsburgh due to cyanide toxicity on 20th April, 2013. According to sources, Marie had over 30 times the fatal level of cyanide in her system.

References

Leave a Reply